Alert archive / North Carolina / Gale Warnings in 2018
Gale Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this gale warning at Mar 25, 2018, 3:55 PM EDT. It took effect at Mar 25, 2018, 6:00 PM EDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2018, 3:55 PM EDT (19:55 UTC)
- In effect from
- Mar 25, 2018, 6:00 PM EDT
- Expired
- Mar 26, 2018, 1:50 PM EDT
- In force
- 20 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
891 WHUS72 KILM 251955 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 355 PM EDT Sun Mar 25 2018 ...Worsening Marine Conditions Sunday... AMZ250-252-254-256-260400- /O.EXT.KILM.SC.Y.0023.000000T0000Z-180325T2200Z/ /O.NEW.KILM.GL.W.0004.180325T2200Z-180326T1900Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 355 PM EDT Sun Mar 25 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT UNTIL 3 PM EDT MONDAY... The National Weather Service in Wilmington has issued a Gale Warning, which is in effect until 3 PM EDT Monday. * Winds...Northeast 20 to 30 kt with frequent gusts around 35 kt. * Seas...Will peak in the 6 to 9 foot range with up to 10 feet across the outer waters off Cape Fear and Romain respectively. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ dch
3 follow-up statements
996 WHUS72 KILM 252356 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 756 PM EDT Sun Mar 25 2018 ...Gale Gusts Overnight and Monday... AMZ250-252-254-256-261000- /O.CON.KILM.GL.W.0004.000000T0000Z-180326T1900Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 756 PM EDT Sun Mar 25 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM EDT MONDAY... * Winds...Northeast 20 to 30 kt, gusts to 35 kt. * Seas...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
294 WHUS72 KILM 260820 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 420 AM EDT Mon Mar 26 2018 AMZ250-252-254-256-261900- /O.CON.KILM.GL.W.0004.000000T0000Z-180326T1900Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 420 AM EDT Mon Mar 26 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... * Winds...Northeast 20 to 30 kt with a few gusts to 35 kt. * Seas...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ 9
593 WHUS72 KILM 261750 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 150 PM EDT Mon Mar 26 2018 AMZ250-252-254-256-270200- /O.CAN.KILM.GL.W.0004.000000T0000Z-180326T1900Z/ /O.NEW.KILM.SC.Y.0024.180326T1800Z-180327T1100Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 150 PM EDT Mon Mar 26 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT TUESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Wilmington has issued a Small Craft Advisory, which is in effect until 7 AM EDT Tuesday. The Gale Warning has been cancelled. * Winds...Northeast 15 to 25 kt. * Seas...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ 33
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Mar 25, 2:23 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 25, 2:23 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
223 PM EDT Sun Mar 25 2018
.SYNOPSIS...
Low pressure will move along a front to our south early today
then accelerate east northeast to well offshore from the U.S.
mainland tonight and Mon. Strong High pressure accompanied with
drier air and below normal temps will surge in from the north
thru Tue. By the mid week period, mild southwest flow ahead of
an approaching cold front will push daytime highs well into the
70s. Friday will see the cold frontal passage accompanied with
showers and possible thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Sunday...Pcpn has pretty much come to an end
across the ILM CWA other than a few isolated -shra possible
along the immediate coast thru midday. The cold front is now
well south of the FA and the sfc low moving along the front is
now well offshore from the Carolinas, pulling further away from
the mainland. The latest Vis 0.47 micron channel shows mainly
low stratus clouds, pushing southward across the Carolinas.
Drier air is on it's heels from the north and is mixing in
to help break up the solid stratus but with the days heating,
stratocu or cu will be possible until dusk. Not much changes
needed for the temp fcst given the mainly overcast skies,
however any extended peaks of the sun, could push aftn temps
hier by a category.
Previous......................................................
As of 620 AM Sunday...The bulk of the rainfall will be pushing off
the southeast NC coast or has become aligned to affect the southern
zones through the morning. As a result, have realigned the highest
POPs for the extreme southern zones, with chances decreasing
significantly across the remaining areas over the next few hours.
Only other changes have been cosmetic.
Previous discussion: As of 300 AM Sunday...Cold front stalled to our
south with temps in the low 40s in most areas but 60s widespread
across CHS area. The elevated front is further north, as illustrated
by the bulk of rainfall remaining to our north. Light rain will fill
in across the area through daybreak as the elevated front moves
south and mid level impulses traversing the area strengthen. After
daybreak a few trends reverse that will lead to a pronounced decline
in rainfall coverage and amounts. Namely, the PVA will trickle off,
the baroclinicity will weaken and sink southward, and a surge of
surface wedge will bring some low level drier air into the region.
Deeper layer drying comes next and cloud cover will wane.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 230 AM Sunday...An upper ridge will evolve across the Eastern
U.S. as a large oceanic low meanders far off the Mid-Atlantic coast.
Although heights slowly increase aloft the surface pattern will be
dominated by a persistent wedge which will only gradually modify
through the short term period. As a result, the favored blend of
MET/MAV numbers still yield below normal temperatures each period.
The bulk of the cloud cover should affect the SC zones and
temperatures, especially across southeast NC, Mon night into early
Tue morning could approach mid 30s to even lower 30s at the
sheltered locations. A potential for a frost also exists in this
area as well, and agricultural interests should continue to monitor.
Any moisture appears too shallow at this time to warrant any POPs
during the short term period.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM SATURDAY...A southerly return flow will set up into
Wednesday as high pressure shifts off the coast. This will allow a
warmer and moister air mass to take hold of the Coastal Carolinas
through mid week. Temps reaching around around 70 by Wed will
increase into the 70s to near 80 by Thu. Some high level moisture
will spill over the top of the ridge producing some passing clouds
which will filter out the sun at times through mid week. The pcp
water will increase up near an inch by Wed but the mid levels will
remain very dry with plenty of subsidence to keep any pcp out of the
forecast Wed into Thu. As SW return flow increases late Thu into
Fri, the pcp water will increase further, up near 1.5 inches Thu
night into Fri as showers and possible thunderstorms increase across
the local forecast area ahead of a cold front. The GFS has sped up
the timing of the front, bringing it early Fri. This would affect
the potential for pcp on Thu and max temp and potential for any
thunderstorms on Fri. Instead may see better isentropic lift and chc
of pcp behind the front into Fri aftn with temps in the 60s. Dry and
cool high pressure will build in behind the cold front late Fri into
Sat.
&&
.AVIATION /18 UTC SUNDAY THROUGH FRIDAY/...
As of 18 UTC...frontal boundary is well south the area and IFR
stratus has lifted to MVFR levels around 15 UTC. The MVFR ceiling
are expected to last at most sites through the late afternoon with
KLBT may see VFR ceilings between 18 and 19 UTC. Visibilities should
be unrestricted this forecast period and winds are expected to stay
at the 10 to 14 kt range through entire period except for KLBT and
KFLO will see winds drop into the 4 to 7 knot range overnight.
Extended outlook...VFR Mon afternoon through Thu. Possible MVFR
Thursday night and Friday with Thunderstorms.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM Sunday...SCA in effect for all waters now into
Tue. The cold front has sunk south of the local waters with the
sfc low well offshore and beginning to intensify. At the same
time, strong 1040+ mb high will nose down the Eastern Seaboard.
This tightening sfc pg will result in NE winds peaking in the 20
to 30 kt thru tonight and into the short term period.
Significant seas will build to 5 to 9 ft today and hold at these
levels thru Mon. Not much of a ground swell out there, with
dominating periods in the 4 to 7 seconds, break out the
dramamine.
Previous....................................................
As of 620 AM Sunday...Based on the latest marine observations
have increased the winds initially. The pressure gradient will
continue to tighten between the low just southeast of Frying Pan
shoals and the shoreline through the morning. Adjusted the wave
heights up 1-2' as well given this scenario. Will start the Small
Craft Advisory now versus later this morning.
Previous discussion: As of 300 AM Sunday...NE gradient to
tighten today as high pressure surges in from the north. Advisory
flags already raised on earlier shifts as winds and seas both
expected to surge into criteria today. High keeps surging tonight
bringing even slightly stronger winds. The surge is only really a
surface feature that is that winds aloft will not be very strong at
all precluding much gustiness.
SHORT TERM MARINE/MONDAY THROUGH TUESDAY NIGHT/...
As of 230 AM Sunday...Wedge will be in place at the onset resulting
in a continuation of the northeast fetch and Small Craft conditions.
The fetch will slowly weaken during the late Mon into Mon night, but
more-so during Tue as the surface ridge axis shift to the coast. As
the ridge reaches the coast and moves offshore the flow will
gradually veer from a northeast direction to an east-southeast wind.
Finally, with high pressure to settle offshore a light southerly
return flow is possible by late Tue night. Choppy seas expected in
the northeast fetch Mon into Tue morning, then back-swell from large
oceanic storm far off the Mid-Atlantic coast should arrive in earnest
per latest Wave Watch III output.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 PM SATURDAY...Southerly expected by Wed into Thu as
high pressure shifts off the Southeast U.S. coast. As winds ease,
the seas will lower remaining between 3 to 5 ft most of the period.
A longer period, up to 16 second, E-NE swell will persist into the
waters Wed and diminish slowly through Thu as S-SW return flow
increases.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ250-252-254-
256.
&&
SYNOPSIS...DCH
NEAR TERM...DCH/MBB/SRP
SHORT TERM...SRP
LONG TERM...RGZ
AVIATION...DRHHazardous weather outlook, Mar 25, 11:17 AM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1117 AM EDT Sun Mar 25 2018 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 261530- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 1117 AM EDT Sun Mar 25 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-261530- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1117 AM EDT Sun Mar 25 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 11
Nearby
Gale Warnings in North Carolina, 2018Every gale warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.